Ask Your Health Question and Get an Answer ASAP
There is much to be said for a mother's intuition, so I certainly will not discount it. All of his symptoms are probably not related, so let's sort them out.
First of all, teenagers do sleep an awful lot! And they typically do need more than 8 hours of sleep a night. They actually need closer to 10, so the sleeping may not be excessive. Let's come back to that though.....
The diarrhea and stomach cramps could be related to the water. 240+ ounces is an awful lot of water, and excessive water can lead to cramping and diarrhea. This can also be a side-effect of the minocycline, however.
Now, comes the touchy stuff......teenagers often get LAZY, so this may not be something to worry about, but you have to trust your instincts. Do you have any concerns about your son taking street drugs? If you have any suspicions, you need to follow your instincts. Again, if every lazy teenager were guilty of taking drugs, we'd definitely have an epidemic on our hands, so let's not make him guilty based on that alone.
I'm concerned about him passing out though. Dizziness is most often caused by inner ear problems (fluid behind his ears), and this most often occurs with colds and sinus congestion. If he is having dizziness at other times, it may be a neurological problem. Coupled with the passing out, I think this is something I would definitely explore. I'm also concerned about his doctor's lack of concern about this. If he has been on the minocycline since this started, I would ask his doctor if it could be related. If not, I would request that he refer him to a neurologist, if he could not give me another explanation.
Trust your instincts, Mom. Good luck, and I hope I answered all your questions. Please let me know if you have anymore.
I want to jump in (apologies to Deanna) - I fully agree with her assessment. I would add that truly 'passing out' is never normal in someone his age. Has he really lost consciousness, or are you saying he comes home and 'passes out' tired?
Hi Pam -
When you say he lost consciousness and hurt himself, can you tell me what happened? Did Conrad suddenly fall to the floor? Has anyone ever witnessed one of these episodes? Does he remember what happened?
Postural low blood pressure will typically cause his vision to become narrowed and he will suddenly feel lightheaded. Most of the time, people don't lose consciousness, or if they do, it will only be for a few seconds. Has it ever been longer than that? These episodes have happened 3 times - over what period of time? (days, weeks, months, years?)
Has his pediatrician ever looked at a basic metabolic panel? High fluid intake could be related to diabetes (he's getting dehydrated). Low blood pressure may also be related to problems with his pituitary.
I am going to let Dr. Eric continue with this, as I feel he is certainly competent to give you an assessment, and may come up with something I may have overlooked. I agree with him that passing out is not normal....this is concerning. Minocycline can also cause hypotension, and I am wondering if this could be causing his dizziness.
As for the passing out, could this be water intoxication? Dr. Eric, what is your opinion?
Water intoxication is in my differential -- but so would hyponatremia from a pituitary source (hypoadrenalism). Water intoxication usually has some type of other psychiatric condition underlying. If he is hyponatremic on the BMP, it would necessitate a FENA (fraction of excreted sodium) and potentially retesting after water restriction.
Hmm.. So his sugar was only slightly up (like 130s), not 250, right? Do you know the numbers?
There is something called micturation syncope (light headedness after urinating), but this is unusual in someone his age.
Have they done an EKG to look at his heart rhythm?
Did they do a full electrolyte panel to look at his sodium, or just his glucose?
Here is what is on my differential -- and I always will consider both the common (most likely) things, but also the dangerous (though much rarer) things:
Heart arrythmia - this could be just because his vagus nerve is overactive and slows his heart down (like when someone faints after getting scared), or it could be that he has an arrhythmia like Wolfe-Parkinson-White syndrome, where occasionally his heart shorts out and goes into a rhythm where it's not pumping as much blood. If his symptoms happen at least once a month, I would ask for a referral to a cardiologist, and ask them to get him an event monitor - a wristwatch or pager-like device that monitors his heart rhythm. When he has an episode, you press the button and it remembers for 10 minutes before and 10 minutes after the button was pressed.
Pituitary problem - Your pituitary is a fairly important organ that controls your thyroid and your endocrine system. There is a condition called panhypopituitarism, when the thyroid stops working (usually after some type of trauma or perhaps a tumor pressing on the pituitary) when people will have problems with their blood pressure and the salts in their blood. Oftentimes the thyroid is affected as well. I would ask the pediatrician to measure a basic metabolic panel which will include a sodium level. If someone drinks too much water, they can drop their sodium level and have a seizure, or if the pituitary is not working right, it can affect this. I would also consider checking a TSH (thyroid stimulating hormone) and perhaps a prolactin (to see how his pituitary is functioning)
Seizure disorder - Oftentimes we don't know what causes these, but they should be worked up. If Conrad gives you a history that he wet his pants with one of these episodes, bit his tongue, or if he was really sleepy and somewhat confused afterwards, I would consider a seizure. This is different from some of the seizure-like twitching that happens if someone's blood pressure suddenly falls. If this sounds like the case, I would ask for a referral to a neurologist to get an EEG. They may even do a sleep deprived EEG, as a seizure is more likely to occur if he is tired.
Orthostatic hypotension - There used to be a test we would do called a tilt-table test - where they would strap him onto a bed that would suddenly change position and see if it would cause the symptoms. It is not a very sensitive test and it has fallen out of favor, but there are medications that can help reduce the likelihood of it happening. If someone has very precipitous drops in blood pressure, sometimes we will put them on a salt tablet to raise their blood pressure, or even a mineralicorticoid steroid. I would ask to see a pediatric neurologist if everything else is negative for their recommendations
Diabetes - It sounds like this is much lower on the list, but elevated blood glucoses can cause dehydration, increased thirst, and weight loss. You should ask them to check his sugar (it is part of the above BMP) at least once when he is not stressed to make sure it is normal.
Is he really drinking almost 4 gallons of liquids a day? That's an awful lot. Does he say why he drinks that much? Is he thirsty all the time, is he trying to do something (keep his blood pressure up)? Can you tell me a little bit more about the stomach cramps and diarrhea? Does he get flushed (red face) when this happens? This could be a condition (very rare) of pheochromocytoma which is a tumor of the adrenal glands - it can cause intermittent flushing, high blood pressure, and acute watery diarrhea.
I've thrown out a lot of big names and potentially scary conditions. Common things being common, this could very well be due to an inner ear disturbance, or not getting enough sleep, but I would be at least somewhat concerned about the others to push to get a more thorough workup.
Let me know if you have any further questions.